Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 19, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 26, 2016, 8:55 PM CDT for Buffalo County, Hyde County, Lyman County, South Dakota. It was in force for 10 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2016, 8:55 PM CDT (01:55 UTC)
- Expired
- May 26, 2016, 9:05 PM CDT
- In force
- 10 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Buffalo County, SD, Hyde County, SD, Lyman County, SD
The radar
The Aberdeen radar (KABR), 180 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 9:05 PM CDT | HAIL 0.88 | 5 S Counselor Creek Rec, SD | |
| May 26, 9:05 PM CDT | HAIL 1 | 2 Nw Tailwaters Rec Are, SD | STARTED OUT PEA SIZE AND INCREASED TO QUARTER SIZE. |
| May 26, 9:05 PM CDT | HAIL 1 | 3 W Fort Thompson, SD | STARTED OUT PEA SIZE AND INCREASED TO QUARTER SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2098 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
577
WUUS53 KABR 270155
SVRABR
SDC017-069-085-270230-
/O.NEW.KABR.SV.W.0019.160527T0155Z-160527T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
855 PM CDT THU MAY 26 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHEASTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL HYDE COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 930 PM CDT
* AT 855 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FORT
THOMPSON...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
LEES CORNER AROUND 905 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4400 9969 4424 9949 4407 9920 4387 9942
TIME...MOT...LOC 0155Z 210DEG 25KT 4406 9946
HAIL...1.25IN
WIND...60MPH
$$
WISE1 follow-up statement
647
WWUS53 KABR 270205
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
905 PM CDT THU MAY 26 2016
SDC017-069-085-270215-
/O.CAN.KABR.SV.W.0019.000000T0000Z-160527T0230Z/
BUFFALO SD-LYMAN SD-HYDE SD-
905 PM CDT THU MAY 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BUFFALO...NORTHEASTERN
LYMAN AND SOUTH CENTRAL HYDE COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4400 9969 4424 9949 4407 9920 4387 9942
TIME...MOT...LOC 0200Z 210DEG 25KT 4412 9941
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:33 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, May 26, 6:33 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 633 PM CDT THU MAY 26 2016 .UPDATE... Issued at 627 PM CDT THU MAY 26 2016 CAM solutions differ greatly and are inconsistent with current ground truth which shows no showers over the CWA. Due to low confidence in precip evolution tonight confined any pop adjustments to the next few hours only. Removed most of the pops for the next couple of hours as drier lower levels are causing any showers to dissipate. && .SHORT TERM...(This Evening through Friday) Issued at 308 PM CDT THU MAY 26 2016 Forecast challenges revolve mainly around precipitation chances tonight and Friday. Currently, under a partly cloudy sky, temperatures are warming through the 70s on variable winds. And, heating of the day showers and weak thunderstorms /mlcape=250-500j/kg, effbulksh=<20kts/ are noted developing on radar across portions of north central and northwest South Dakota. With loss of daytime heating, any shower or thunderstorm activity persisting into early evening will dissipate, leaving much of the tonight period dry. That being said, another area of low pressure presently over the four corners region will lift north-northeast toward this area by morning on Friday, bringing precipitation chances with it for areas mainly east of the Missouri River valley. Plenty of cloud cover Friday suggests limited heating/instability will be around, and that should act to keep the lid on any severe convective potential...despite the half-way decent deep layer shear /30 to 40kts/ that is expected to be in place over the James River valley region eastward Friday afternoon. As far as temperatures go, expecting low temperatures tonight to dip into the 40s and 50s while high temperatures Friday rebound mainly into the 70s. These are all running right around, to perhaps a few degrees above, climo normal for this time of year. .LONG TERM...(Friday night through Thursday) Issued at 308 PM CDT THU MAY 26 2016 The 500mb trough set up from the 4 corners region up through E MT/W Dakotas will shift overhead by 00z Saturday. This feature will slowly exit E of the CWA through the day Saturday. Will be difficult to completely take out the mention of showers and isolated thunderstorms, but have limited the TS mention to the afternoon hours as the sfc low moves closer to our SE /still over E NE/W IA/S MN. Ridging will push in Saturday night through early Monday at the sfc and aloft. Precip is limited to mainly slight chance or below through this time period. A trough of low pressure will slowly build in from the W on Monday. Out of this extended holiday weekend, Monday afternoon would be the period with the best chance for a couple stronger storms to develop as SW flow returns aloft. Temps will be flirting with the 80s for Sunday and Monday. The next 500mb low over British Columbia this weekend will dive across MT Tuesday morning and deepen across ND Tuesday evening, keeping a trough over the Dakotas through at least Thursday. Expect mainly chance pops Monday-Wednesday, and temps cooling to near or even slightly below normal by midweek. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 627 PM CDT THU MAY 26 2016 VFR conditions are expected through Friday morning. MVFR cigs may advect north into the region Friday afternoon and affect KATY, and possibly KABR. Showers may develop overnight, but showers and thunderstorms have greater chances starting Friday afternoon. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Wise SHORT TERM...Dorn LONG TERM...KF AVIATION...Wise
Hazardous weather outlook, May 26, 4:15 AM CDT, 16 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 415 AM CDT THU MAY 26 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-270915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 415 AM CDT THU MAY 26 2016 /315 AM MDT THU MAY 26 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSHOWERS ARE EXPECTED ACROSS CENTRAL SOUTH DAKOTA THIS AFTERNOON...WITH ACTIVITY PUSHING EAST TOWARDS THE JAMES VALLEY BY EVENING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE FORECAST OVERNIGHT. NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE INTO THE WEEKEND. THE SEVERE WEATHER THREAT IS VERY LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TMT
In the hours before
Special weather statement, May 26, 7:50 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 750 PM CDT THU MAY 26 2016 SDZ036-037-270145- HAND SD-HYDE SD- 750 PM CDT THU MAY 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HYDE AND WEST CENTRAL HAND COUNTIES UNTIL 845 PM CDT... AT 750 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER HIGHMORE...MOVING NORTHEAST AT 10 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HIGHMORE AND REE HEIGHTS. LAT...LON 4437 9942 4452 9955 4468 9932 4445 9912 TIME...MOT...LOC 0050Z 237DEG 10KT 4449 9941 WISE
Special weather statement, May 26, 7:56 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 756 PM CDT THU MAY 26 2016 SDZ006-010-017-018-270145- SPINK SD-FAULK SD-EDMUNDS SD-BROWN SD- 756 PM CDT THU MAY 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SPINK...NORTHEASTERN FAULK...SOUTHEASTERN EDMUNDS AND SOUTHWESTERN BROWN COUNTIES UNTIL 845 PM CDT... AT 756 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHELSEA...OR 16 MILES NORTHEAST OF FAULKTON...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WARNER...NORTHVILLE...CRESBARD...CHELSEA...DEVOE...MINA...NORTH SCATTERWOOD LAKE...MINA LAKE REC AREA...SOUTH SCATTERWOOD LAKE AND MANSFIELD. LAT...LON 4526 9839 4502 9879 4517 9902 4549 9871 TIME...MOT...LOC 0056Z 222DEG 27KT 4516 9883 WISE
Local storm report, May 26, 8:09 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
809 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 4 S HIGHMORE 44.47N 99.44W
05/26/2016 E0.88 INCH HYDE SD PUBLIC
HAIL LASTED 10 MINUTES. NO APPARENT DAMAGE.
&&
RVSpecial weather statement, May 26, 8:25 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 825 PM CDT THU MAY 26 2016 SDZ018-037-270200- SPINK SD-HAND SD- 825 PM CDT THU MAY 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SPINK AND EAST CENTRAL HAND COUNTIES UNTIL 900 PM CDT... AT 825 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COTTONWOOD LAKE...OR 13 MILES SOUTHWEST OF REDFIELD...MOVING NORTHEAST AT 10 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BURDETTE AND COTTONWOOD LAKE. LAT...LON 4464 9873 4473 9884 4487 9868 4472 9851 TIME...MOT...LOC 0125Z 229DEG 10KT 4473 9871 WISE
Special weather statement, May 26, 8:35 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 835 PM CDT THU MAY 26 2016 SDZ017-037-270215- FAULK SD-HAND SD- 835 PM CDT THU MAY 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FAULK AND NORTH CENTRAL HAND COUNTIES UNTIL 915 PM CDT... AT 835 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR POLO...OR 15 MILES SOUTH OF FAULKTON...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ORIENT...POLO AND MIRANDA. LAT...LON 4471 9907 4484 9920 4502 9897 4482 9879 TIME...MOT...LOC 0135Z 231DEG 16KT 4482 9905 WISE
Local storm report, May 26, 8:43 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
843 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 7 WNW MANSFIELD 45.28N 98.68W
05/26/2016 E1.00 INCH BROWN SD PUBLIC
WIND GUST ESTIMATED BETWEEN 40-50 MPH
&&
RVThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:50 PM CDT | Special Weather Statement | ABR | Hyde | 55 min |
| May 26, 7:56 PM CDT | Special Weather Statement | ABR | Faulk | 49 min |
| May 26, 8:12 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 33 min |
| May 26, 8:25 PM CDT | Special Weather Statement | ABR | Spink | 35 min |
| May 26, 8:31 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Spink | 19 min |
| May 26, 8:35 PM CDT | Special Weather Statement | ABR | Faulk | 40 min |
| May 26, 8:41 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 15 min |
| May 26, 8:59 PM CDT | Special Weather Statement | ABR | Spink | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.